Lightning, Atlantic
- When
- May 6, 1:20 PM EST
- Where
- Atlantic County, Margate City
- Reported by
- NEWSPAPER
- Coordinates
- 39.469, -74.634 (the zone’s center; the record gives no point)
The covered pavilion (howdah) on the back of the famous Lucy the Elephant in Margate was struck and damaged by lightning. The lightning bolt damaged beams on the observation deck, destroyed a star and sickle and sent pieces of wood as large as fireplace logs flying.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
The covered pavilion (howdah) on the back of the famous Lucy the Elephant in Margate was struck and damaged by lightning. The lightning bolt damaged beams on the observation deck, destroyed a star and sickle and sent pieces of wood as large as fireplace logs flying. No injuries were reported and the time of occurrence was estimated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 6, 9:15 AM EST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1015 AM EDT SAT MAY 6 2006 .UPDATE... AFTERNOON UPDATE WILL ONLY INCORPORATE A FEW CHANGES FROM THE EARLIER ZONES. THE FRONT HAS YET TO BUDGE AWAY FROM SOUTH JERSEY AND THE DELMARVA AREA. OBS FROM THE OTHER SIDE SHOW DEW POINTS IN THE UPPER 50S AND LOW 60S ACROSS SRN DE AND SE NJ. AFTERNOON HEATING MAY STILL BE ENOUGH ALONG WITH CONVERGENCE IN THE WIND FIELD TO TRIGGER A SHOWER OR MAYBE A THUNDERSTORM ACROSS THESE AREAS THIS AFTERNOON. THE SOUNDING FROM KWAL INDICATED CAPE VALUES MAY REACH AS HIGH AS 1300 J/KG. TO THE NORTH, THE DRIER AIR IS MIXING DOWN NICELY AND THE PRECIP APPEARS TO BE DIMINISHING RAPIDLY...SO WE WILL PULL THE MENTION OF PRECIP UP THERE. DEW POINTS OVER PA/NRN NJ ARE QUITE A BIT LOWER THAN INDICATED IN THE GRIDS SO I HAVE SLICED THE VALUES BACK INTO THE 30S AND LOW 40S UP THERE. DO NOT ATTM THAT IT WILL BE LOW ENOUGH FOR RED FLAG UP THERE...BUT WITH INCREASING WINDS LATER TODAY WE WILL CONTINUE TO WATCH IT. ZONES AND UPDATED GRAPHICS WILL BE ISSUED SHORTLY. && .SHORT TERM /TODAY THROUGH MONDAY/... AT 4:00 AM...A FRONT EXTENDED ACROSS EXTREME SOUTHERN NEW JERSEY AND CENTRAL DELAWARE...THEN DOWN INTO CENTRAL VIRGINIA. THERE WERE ISOLATED SHOWERS IN THE VCNTY OF THE FRONT WITH A MORE SUBSTANTIAL AREA OF PRECIP OFF THE COAST. THE FRONT IS FORECAST TO DRIFT TO THE EAST THIS MORNING. MEANWHILE...A MID LEVEL SHORT WAVE WAS MAKING ITS WAY ACROSS THE EASTERN GREAT LAKES. THE AXIS OF THE TROUGH SHOULD PASS OVERHEAD AROUND MIDDAY. MOST OF THE ENERGY WITH THE SHORT WAVE SHOULD REMAIN TO OUR NORTH. HOWEVER...BASED ON RADAR AND MODEL GUIDANCE...IT APPEARS AS THOUGH SOME SHOWERS MIGHT BRUSH THE POCONOS AND NORTHWESTERN NEW JERSEY...MAINLY THIS MORNING. ONCE THE SHORT WAVE PASSES THIS AFTERNOON IT WILL HELP TO KICK THE FRONT FARTHER OUT TO SEA AND THE SKY SHOULD BECOME MOSTLY CLEAR FOR TONIGHT. A MOSTLY SUNNY DAY IS ON TAP FOR SUNDAY AS HIGH PRESSURE PASS OVER OUR REGION. THE SYSTEM OVER THE SOUTH CENTRAL STATES EARLY THIS MORNING IS EXPECTED TO WORK ITS WAY TO THE EAST AND NORTHEAST. IT LOOKS AS THOUGH AN ONSHORE FLOW WILL SET UP AHEAD OF THE SYSTEM FOR THE EARLY PART OF THE NEW WEEK ALONG WITH A PRETTY GOOD CHANCE FOR SOME RAIN. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THE EXTENDED PERIOD FEATURES QUITE A FEW CHANGES TODAY COMPARED TO YESTERDAY AS THE UPPER PATTERN CONTINUES TO TRANSITION AND A DOMINANT PATTERN IS YET TO ESTABLISH ITSELF. FIRST OF ALL...THE SFC LOW THAT WE WERE FORECASTING YESTERDAY TO MOVE WELL OUT TO SEA IS NOW EXPECTED TO MOVE CLOSER TO THE COAST. THE SFC LOW WILL INTENSIFY MONDAY INTO TUESDAY AS THE H5 HEIGHTS TO ITS WEST FALL. THE FORWARD MOTION OF THE STORMS SLOWS A BIT...SO I CARRIED THE CHC POPS INTO TUESDAY. IF THE GFS BUFKIT PROFILES ARE TO BE BELIEVED...SOME AREAS COULD GET 1 TO 2 INCHES OF RAIN WITH THIS SYSTEM. THE CIRCULATION AROUND THE FAIRLY DEEP (FOR MAY) LOW WILL THROW QUITE A FEW CLOUDS BACK ACROSS THE AREA MONDAY NIGHT INTO TUESDAY NIGHT. AFTER THE LOW RETREATS, ONE DRY DAY WILL FOLLOW THE SYSTEM ON WED AS THE WEAK RIDGE MOVES IN. ANOTHER WET WEATHER MAKER IS ALSO ON TAP FOR THE LATER PART OF THE WEEK. THE LOWERING HEIGHTS AT H5 ACROSS THE GREAT LAKES WILL USHER ANOTHER SYSTEM ACROSS THE SOUTHERN PLAINS WEDNESDAY. THIS STORM WILL THEN TRACK NORTHEAST ACROSS THE MIDDLE ATLANTIC STATES ON THURSDAY. APPROACHING WARM AND COLD FRONTS WILL AFFECT OUR AREA AS THE LOW MOVES BY. THE 12Z GFS SHOWS A 999 MB LOW NEAR KPIT ON THU MORNING WHICH WILL MOVE OFF THE COAST THU NIGHT. FOR NOW CHC POPS WERE INTRODUCED FROM WED NIGHT THROUGH THU NIGHT. && .AVIATION... PLENTY OF MID AND HIGH CLOUDS TO BEGIN THE DAY TODAY AS A FRONTAL ZONE OVER OUR SOUTHERN ZONES MOVES SLOWLY OFF TO THE ESE. MAY EVEN BE A FEW LIGHT SHOWERS OR SPRINKLES TO THE SOUTH OF A LINE FROM ATLANTIC CITY TO DOVER THIS MORNING INTO EARLY AFTERNOON. AN AREA OF MOISTURE DROPPING DOWN FROM THE NORTHWEST AS THE COOLER AIR MOVES IN MAY TOUCH OFF A FEW SHOWERS OR SPRINKLES IN OUR NORTHERN ZONES LATER THIS MORNING INTO EARLY AFTERNOON. EVEN IN THE PRECIPITATION...CIGS AND VSBYS ARE EXPECTED TO REMAIN VFR. HIGH PRESSURE PUSHING IN FROM THE WNW WILL BRING COOLER DRIER AIR TO THE FORECAST AREA. SKIES ARE EXPECTED TO CLEAR MOST SECTIONS AROUND SUNSET. && .MARINE... A FRONTAL ZONE OVER THE MARINE AREA THIS MORNING WILL MOVE SLOWLY OUT TO SEA LATER TODAY. HIGH PRESSURE PUSHING IN FROM THE WNW WILL REACH THE COASTAL WATERS LATE SUNDAY. AS THE COLD AIR PUSHES IN TONIGHT...THE PRESSURE GRADIENT WILL BRIEFLY TIGHTEN ALLOWING WINDS TO GUST TO AROUND 20 KT AND SEAS TO RISE TO AROUND 4 FT ON THE OCEAN. BUT SMALL CRAFT ADVISORY CONDITIONS ARE NOT EXPECTED UNTIL MONDAY WHEN ANOTHER AREA OF LOW PRESSURE PUSHES IN FROM THE WEST. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...NONE. DE...NONE. MD...NONE. MARINE...NONE. && UPDATE...OHARA SHORT TERM...IOVINO LONG TERM...OHARA AVIATION/MARINE...RPW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 435 AM EDT SAT MAY 6 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-071000- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 435 AM EDT SAT MAY 6 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Philadelphia radar (KDIX), 56 km away, was scanning. The volume nearest the first event began at 18:20 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2006Every state in 2006This day in weather historyWarnings in New Jersey, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507014.